Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Blacksburg, VA

May 10, 2018Rockingham County, Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2018, 4:34 PM EDT for Rockingham County, Stokes County, North Carolina. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2018, 4:34 PM EDT (20:34 UTC)
Expired
May 10, 2018, 5:13 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rockingham County, NC, Stokes County, NC

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:34 PM EDTHAIL 11 N Walnut Cove, NCHAIL FELL AT NC HIGHWAY 89 NORTH OF WALNUT COVE.
May 10, 4:42 PM EDTHAIL 0.5Walnut Cove, NCPEA TO DIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:14 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WUUS51 KRNK 102034
SVRRNK
NCC157-169-102130-
/O.NEW.KRNK.SV.W.0030.180510T2034Z-180510T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
434 PM EDT THU MAY 10 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southeastern Stokes County in north central North Carolina...
  Central Rockingham County in north central North Carolina...

* Until 530 PM EDT

* At 434 PM EDT, a severe thunderstorm was located over Pine Hall,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Reidsville...
  Wentworth...
  Mayodan...
  Madison...
  and Walnut Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3626 8023 3636 8028 3652 7951 3630 7972
      3624 7960 3624 7961
TIME...MOT...LOC 2034Z 244DEG 37KT 3632 8009 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
2 follow-up statements
379 
WWUS51 KRNK 102102
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
502 PM EDT THU MAY 10 2018

NCC157-169-102130-
/O.CON.KRNK.SV.W.0030.000000T0000Z-180510T2130Z/
Stokes NC-Rockingham NC-
502 PM EDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR
SOUTHEASTERN STOKES AND ROCKINGHAM COUNTIES...

At 502 PM EDT, a severe thunderstorm was located near Wentworth,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Reidsville...
Wentworth...
Madison...
Walnut Cove...
and Pine Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3626 8021 3630 8021 3652 7951 3630 7972
      3624 7960 3624 7961
TIME...MOT...LOC 2102Z 244DEG 37KT 3645 7977 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
848 
WWUS51 KRNK 102113
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT THU MAY 10 2018

NCC157-169-102123-
/O.CAN.KRNK.SV.W.0030.000000T0000Z-180510T2130Z/
Stokes NC-Rockingham NC-
513 PM EDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN STOKES AND ROCKINGHAM COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 PM EDT for
north central North Carolina...and south central and west central
Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3626 8021 3630 8021 3652 7951 3630 7972
      3624 7960 3624 7961
TIME...MOT...LOC 2112Z 244DEG 37KT 3650 7964 

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:13 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 10, 3:13 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
313 PM EDT Thu May 10 2018

.SYNOPSIS...
A cold front will bring thunderstorms to the Appalachians and
central mid Atlantic region today, before moving off to our east
this evening. A warm front will then bring a chance of showers
and thunderstorms to the region tomorrow, before high pressure
builds in with generally dry conditions with summerlike
temperatures for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 300 PM EDT Thursday...

Thunderstorms ahead of an approaching cold front will continue
to bring a threat for severe weather to the region before moving
off to our east early this evening. Expect fair conditions for
the overnight with some patchy fog developing.

A weak warm front looks to move through the region on Friday
with another chance for showers and thunderstorms mainly from
the Blue Ridge westward.

Temperatures will be above normal with lows tonight in the 50s
and highs Friday in the mid/upper 80s east of the Blue Ridge,
upper 70s/lower 80s to the west.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 PM EDT Thursday...

An increasingly warm, summerlike weather pattern establishes itself
across the central/southern Appalachians into the mid-Atlantic
region for the weekend. Large-scale pattern features across CONUS
remain pretty well specified in the 12z NWP guidance this period. A
deep 500 mb trough over the Intermountain West and very broad
cyclonic flow in the far northern tier US/Canada will lead to an
enhanced belt of 500 mb west-northwest flow from the Ohio
Valley/Chicagoland area into the northern mid-Atlantic region. This
will run roughly parallel to an elongated warm front near the same
general area. This is likely to be a pretty convectively active
pattern for areas along the warm front well north of our area, as
the air mass south of the warm front - into our area and the
Tennessee Valley - will be quite warm and conditionally unstable,
with a plume of 700-500 mb lapse rates between +7 and +8 C/km. A
capping inversion between 850 and 700 mb evident in GFS and NAM-
based BUFKIT soundings should keep convective development stunted
here as sources of lift will be limited to differential
heating/convergence zones along the Blue Ridge. In and of itself,
those probably aren't sufficient to cause a coverage of
thunderstorms other than isolated given the strength of the cap. Any
storm that were to form may develop rather quickly but also be quite
slow-moving as winds through a deep layer of atmosphere are under 30
kts, which also limits shear/organization potential. Will need to
carefully watch position of the aforementioned warm front late in
the period, with rain/thunder from MI to PA likely to effectively
shift the boundary progressively southward each afternoon.

Kept PoPs slight chance to low Chance Saturday on the southern Ridge
into the Mtn Empire for showers/thunderstorms. For Sunday, similar
idea but started to show Chance-level PoPs mainly along the I-64
area due to the potential for some showers or storms to brush these
from northern VA/northern WV. That said, much of each of these days
should be mostly sunny to partly cloudy. In terms of temps, highs
should reach the mid 80s to lower 90s Saturday and Sunday, with lows
in the 60s Friday thru Sunday nights.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 PM EDT Wednesday...

Weather pattern turns increasingly unsettled this period, with
increasing humidity levels as well. Warm front will continue to sag
closer to our forecast area during the early part of the period.
Toward the mid to late part of the weekend, a slow-moving upper low
of initial subtropical origin advects increasing moisture northward
into our area, leading to a continuation of showers/storms.
This should lead to a greater coverage of storms than previous
days. Temperatures should slowly cool into the upper 70s to mid
80s given a greater coverage of clouds.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 300 PM EDT Thursday...

Thunderstorms will bring sub VFR conditions and strong wind
gusts to TAF sites early in the period before moving off to the
east. Conditions overnight will generally be VFR though some
fog/stratus may develop toward daybreak. Expect all sites to
trend toward VFR Friday morning with redevelopment of shower
activity to hold off until after this valid period.

.Extended Aviation Discussion...

Predominant VFR returns behind the front Thursday night and Friday
and continues through much of the weekend as high pressure
strengthens across the region. Reminiscent of a summer-like
pattern, slight chances for isolated afternoon showers and
thunderstorms will exist this weekend. Additional showers and
storms may make for another round of sub-VFR on Monday pending
exactly how far south the next front makes it.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...AL
LONG TERM...AL
AVIATION...MBS
Hazardous weather outlook, May 10, 3:41 PM EDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
341 PM EDT Thu May 10 2018

NCZ005-006-VAZ024-033>035-043>047-058-059-110900-
Rockingham-Caswell-Rockbridge-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
341 PM EDT Thu May 10 2018

...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001>004-018>020-VAZ007-009>020-022-023-032-WVZ042>044-507-508-
110900-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Patrick-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
341 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 10, 3:58 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HAIL             5 W AXTON               36.66N 79.81W
05/09/2018  E0.88 INCH       HENRY              VA   PUBLIC

            REPORT FROM FACEBOOK. HAIL FELL AT CHATMOSS COUNTRY CLUB.

&&

HYSELL
Special weather statement, May 10, 3:59 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT THU MAY 10 2018

NCZ003-019-020-102045-
Surry-Yadkin-Wilkes-
359 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN SURRY...SOUTHEASTERN WILKES AND YADKIN COUNTIES...

Until 445 PM EDT

At 359 PM EDT, a strong thunderstorm was located over Enon, moving
east at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
and Yadkinville.

This storm may re-intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3602 8135 3630 8107 3636 8045 3614 8044
      3611 8051 3605 8050 3606 8098 3603 8107
      3604 8120 3602 8129
TIME...MOT...LOC 1959Z 265DEG 37KT 3618 8044

JR
Local storm report, May 10, 4:01 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     6 NW RIDGEWAY           36.63N 79.95W
05/10/2018                   HENRY              VA   BROADCAST MEDIA

            TREE DOWN IN THE HORSE PASTURE AREA. TIME ESTIMATED FROM
            RADAR.

&&

LOCONTO
Special weather statement, May 10, 4:23 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
423 PM EDT THU MAY 10 2018

VAZ022-033-034-102100-
Franklin-Roanoke-Bedford-
423 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ROANOKE...SOUTHWESTERN BEDFORD AND NORTHEASTERN FRANKLIN
COUNTIES...

Until 500 PM EDT

At 422 PM EDT, a strong thunderstorm was located over Boones Mill,
moving east at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Boones Mill...
Huddleston...
Moneta...
Penhook...
and Burnt Chimney.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3706 7944 3706 7949 3703 7948 3705 7954
      3704 7955 3704 7956 3703 7956 3704 7959
      3703 7960 3703 8001 3721 8002 3727 7943
      3710 7942
TIME...MOT...LOC 2022Z 265DEG 32KT 3713 7992

Loconto
Local storm report, May 10, 4:29 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     3 S SPENCER             36.57N 80.02W
05/10/2018                   HENRY              VA   911 CALL CENTER

            TREE DOWN ON GEORGE TAYLOR RD AND PENN STORE RD

0335 PM     TSTM WND DMG     5 SSW MARTINSVILLE CITY 36.61N 79.89W
05/10/2018                   HENRY              VA   911 CALL CENTER

            TREE DOWN ON HORSEPASTURE RD AND MAGNA VISTA SCHOOL RD

0338 PM     TSTM WND DMG     5 S MARTINSVILLE CITY   36.61N 79.88W
05/10/2018                   HENRY              VA   911 CALL CENTER

            FOUR TREES DOWN ON JOSEPH MARTIN HWY

&&

SK
Local storm report, May 10, 4:34 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             5 W FORKS OF BUFFALO    37.68N 79.28W
05/10/2018  E0.25 INCH       AMHERST            VA   TRAINED SPOTTER

            PEA SIZE HAIL RPEORTED AT PEDLAR RESERVOIR. TIME FROM
            RADAR.

&&

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:05 PM EDTSpecial Weather StatementRNKAlleghany, Ashe25 min
May 10, 2:27 PM EDTSpecial Weather StatementRNKSurry33 min
May 10, 2:35 PM EDTSevere Thunderstorm WarningRNKStokes, Surry55 min
May 10, 2:58 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin62 min
May 10, 3:14 PM EDTSpecial Weather StatementRNKRockingham46 min
May 10, 3:29 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham, Stokes61 min
May 10, 3:59 PM EDTSpecial Weather StatementRNKYadkin46 min
May 10, 4:27 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham48 min
May 10, 6:58 PM EDTSpecial Weather StatementRNKAshe47 min
May 10, 7:43 PM EDTSpecial Weather StatementRNKWatauga32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.